New drug takes hold in Dane County
Emergency room doctors face challenges with N-Bomb symptoms
A new synthetic drug has made its way to Dane County, and area doctors and deputies are taking notice.
Dane County Sheriff’s Office spokesperson Elise Schaffer said two teens were sent to the hospital after overdosing on N-Bomb, and one of the teens had possible permanent damage to internal organs.
Schaffer said the drug, also known as Smiles and 251, is a hallucinogen similar to LSD. The drug originated as a research drug, and was first tested in labs to treat mental illnesses like depression and schizophrenia.
"The scary thing about these synthetic drugs is there's no recipe," Schaffer explained. "There could be many different things that are being put into this, and you really don't know what you're putting in your body."
Jeff Van Bendegom, an emergency medicine physician with Meriter Hospital, said doctors are still trying to decipher what the drug is and what it can do.
"Unfortunately, we don't know because the drug is relatively new on the scene here in the United States," Van Bendegom said, "so we don't know what the long term effects of this drug are at this point."
What physicians do know, Van Bendegom said, is that N-Bomb can cause hypertension, a raise in heart rates, high temperatures, aggression, and confusion. In more serious cases, N-Bomb can lead to kidney failure and seizures.
"Part of it for this specific drug is that very very small doses can have profound effects," Van Bendegom said.
Van Bendegom added that it’s unclear how N-Bomb reacts with other drugs. He said that sometimes the symptoms can mimic those of overdoses of legal medications, like anti-depressants.
"We have not fully studied what their physiological effects are," Van Bendegom said, "so it’s hard to say what medications could combine with this to kill you or give you a severe side effect that might be life-threatening."
Copyright 2013 by Channel 3000. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.